Hail, Seward
- When
- June 18, 7:36 PM CST
- Where
- Seward County, 15.83 mi NNW of (Lbl)liberal Arpt
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.270, -101.050
A warm front moved north into the area and helped to set off thunderstorms close to the Oklahoma border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front moved north into the area and helped to set off thunderstorms close to the Oklahoma border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 2:30 PM CST, 5 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT FRI JUN 18 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS TONIGHT AS A WARM FRONT MOVES NORTH, THEN THUNDERSTORM CHANCES INTO SATURDAY IN THE HAYS AREA WITH THE WARM FRONT. AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE ACROSS THE NORTHERN PLAINS AND INTO THE UPPER MIDWEST TONIGHT WHILE UPPER LEVEL RIDGING MOVES BACK INTO THE PLAINS OVERNIGHT. AS MID LEVEL HEIGHTS RISE OVER WESTERN KANSAS, A WEAK COLD FRONT OVER THE OKLAHOMA PANHANDLE, WILL MOVE SLOWLY NORTH AS A WARM FRONT. THE RUC MODEL SHOWS A FEW THUNDERSTORMS POSSIBLE ALONG THE WARM FRONT ALONG THE OKLAHOMA BORDER WHILE THE HIGH RESOLUTION WRF SHOWS SOME MORE STORMS MOVING EAST ACROSS OUR NORTHERN FA FROM WAKEENEY TO ELLIS. THE MAIN NORTHERN BRANCH JET IS WELL NORTH OF THE REGION WHILE THE SUBTROPICAL JET IS NOW SOUTH OF KANSAS. FORECAST SOUNDINGS SHOW ABOUT 55 KTS STILL AT 200MB WHICH COULD SUPPORT A FEW ISOLATED THUNDERSTORMS WITH HAIL UP TO NICKELS BUT NOT EXPECTING SEVERE. WILL ADD A SMALL POP ACROSS THE SOUTH FA AND MAINTAIN SMALL POPS NORTH TONIGHT TO COVER. FOR SATURDAY LOOK FOR UPPER LEVEL RIDGING TO CONTINUE WITH THE WARM FRONT MOVING INTO THE NORTH FA AROUND HAYS. A DRYLINE WILL ALSO PUSH EASTWARD TOWARD DODGE CITY AND WAKEENEY TO MEADE WITH A TRIPLE POINT UP AROUND HAYS. 50 TO 70KTS AT 200MB ALONG WITH AROUND 2000 J/KG CAPE COULD SUPPORT SOME SEVERE IN THE HAYS AREA BY LATE AFTERNOON IF A STORM CAN BREAK THROUGH THE WARM MID LEVEL CAP. SURFACE WINDS WILL BE GUSTY FROM THE SOUTH AT 20 TO 35 MPH WITH LESS WINDS IN THE WEST CLOSER TO THE SURFACE TROUGH. A MILD NIGHT IS IN STORE FOR SATURDAY NIGHT AS SOUTH WINDS CONTINUE AT 15 TO 25 MPH AS A LOW LEVEL JET CRANKS UP. EXPECT CLEAR SKIES. ON SUNDAY THE WARM FRONT WILL BE UP INTO NEBRASKA WITH SOUTH WINDS AT 20 TO 35 MPH. THE DRYLINE AGAIN IS FORECAST TO PUSH EAST TOWARDS WAKEENEY TO DODGE CITY AND MEADE. MODELS SHOW SOME WARM AIR AT MID LEVELS AND A LACK OF ANY SIGNIFICANT BOUNDARIES AND LIMITED MOISTURE CONVERGENCE WHICH SHOULD PRECLUDE THUNDERSTORM CHANCES. THE NAM IS SHOWING SOME THUNDERSTORMS IN THE FAR WEST FA IN THE AFTERNOON WHERE AN UPPER LEVEL JET IS MOVING INTO EASTERN COLORADO. WILL KEEP A 10 PERCENT POP OUT THERE. FOR LOWS TONIGHT LOOK FOR UPPER 60S WEST TO MID 70S SOUTHEAST FA. HIGHS ON SATURDAY SHOULD BE AROUND 100 WEST OF THE DRYLINE FROM GARDEN CITY TO LIBERAL AND WEST WITH MID TO UPPER 90S ELSEWHERE. LOWS WILL BE A BIT WARMER ON SATURDAY NIGHT WITH 70 FAR WEST TO THE MID 70S EAST. AND FOR HIGHS ON SUNDAY LOOK FOR AROUND 102 WEST OF THE DRYLINE FROM NEAR WAKEENEY TO JUST WEST OF DODGE CITY TO MEADE WITH UPPER 90S EAST. DAYS 3-7... I DID NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED AS IT APPEARS THAT A SUMMER PATTERN MAY HAVE SET IN. MODELS GRADUALLY BUILD HEIGHTS AND WEAKEN WINDS ALOFT OVER MY CWA. HOWEVER WE WILL STILL BE ON THE SOUTHERN EDGE OF THE STRONGER WESTERLIES SO A SURPRISE OR TWO COULD OCCUR. THE BIGGEST THREAT WOULD BE A BOUNDARY SLIPPING DOWN INTO THE AREA FROM THE NEARLY NIGHTLY OCCURRENCE OF MCS'S ROLLING ACROSS THE NORTHERN PLAINS. ANOTHER SOURCE OF A SURPRISE EVEN MAY BE THAT IF TROUGH IN THE WEST BECOMES DEEP ENOUGH AND THE CENTER OF THE UPPER RIDGE IS EAST OF 100W, THEN THERE COULD BE A MINOR DISTURBANCE MOVING NORTH OUT OF THE TROPICS. THIS IS A FAR FETCHED POSSIBILITY BUT I WOULD NOT BE TOTALLY SHOCKED IF IT HAPPENED. TEMPERATURES WILL BE SEASONAL TO ABOVE WITH READINGS IN THE 95 TO 100 DEGREE RANGE, AGAIN BARRING ANY SURPRISE BOUNDARY DROPPING INTO THE AREA. IF IT WERE'NT SO GREEN AND WET TEMPERATURES WOULD LIKELY BE 3 TO 5 DEGREES WARMER BUT WILL HOLD DOWN FOR NOW. && .AVIATION... SURFACE LOW PRESSURE WILL BE DEEPENING IN EASTERN COLORADO AND WILL HELP SOUTHERLY SURFACE WINDS TO DEVELOP. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 98 71 100 / 20 0 0 0 GCK 67 100 68 102 / 20 0 0 10 EHA 67 101 70 100 / 20 0 0 0 LBL 69 101 71 102 / 20 0 0 0 HYS 68 96 71 98 / 20 20 20 10 P28 74 98 74 99 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/07
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT FRI JUN 18 2010 KSZ030-031-043>046-061>066-074>081-084>090-192045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 340 PM CDT FRI JUN 18 2010 /240 PM MDT FRI JUN 18 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING NORTH OF A LINE FROM JOHNSON CITY TO LARNED AND ALSO ALONG THE OKLAHOMA BORDER AND INTO PARTS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. GUSTY WINDS...HAIL UP TO THE SIZE OF NICKELS... HEAVY RAINFALL AND LIGHTNING ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS. IF ANY THUNDERSTORMS FORM THEY SHOULD DISSIPATE BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP LATE SATURDAY AFTERNOON NORTH OF HIGHWAY 4. GUSTY WINDS, HAIL UP TO THE SIZE OF QUARTERS, HEAVY RAINFALL AND LIGHTNING CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS. ISOLATED THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON AND EVENING NEAR INTERSTATE 70, AND SCATTERED THUNDERSTORMS CAN BE EXPECTED ALONG A WEAK COLD FRONT WEDNESDAY EVENING AND THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 821 PM CDT FRI JUN 18 2010 KSZ085-086-190145- SEWARD-STEVENS- 821 PM CDT FRI JUN 18 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND NORTHERN SEWARD COUNTIES... AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF WOODS...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN STEVENS AND NORTHERN SEWARD COUNTIES... INCLUDING THE CITY OF WOODS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3738 10116 3738 10064 3711 10084 3711 10116 TIME...MOT...LOC 0121Z 215DEG 24KT 3711 10106 JJOHNSON
The Dodge City radar (KDDC), 110 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247290, 247291, 247292, 247293, 247294.